MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 CHANNEL DRAIN; WOUND DRAIN

C.R. BARD, INC. (COVINGTON) -1018233 CHANNEL DRAIN; WOUND DRAIN
Catalog Number 072188
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/24/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that wound drain was incompletely removed from the patient with remnant piece lodged in abdomen of the patient.Patient underwent liver surgery and had two round jp drains intra-operatively.Due to decreased serosanguinous drainage, it was appropriate clinical timing for removal.On the date of removal, area was prepped, suture only was cut, drain was briefly rotated to ensure suture was removed in its entirety.Dressing supplies were gathered and when attention was turned to remove the drain, it had already fallen out.Based on the tip of the drain, as well as the length of the removed drain tubing, it was clear it had not been removed in its entirety.Follow up imaging revealed retained fragment of the jp drain in the abdomen.They reviewed surgical supplies that may have contributed to the integrity of jp drain used.Per follow up received via email (b)(6)2024, they performed the removal of wound drain themselves.They had cut only the suture with the suture scissors, never having made any contact with the drain tubing itself.The tubing was not pulled on at all, and simply fell out when the drain was picked up with the intention of removing it.The segment where the fracture occurred was inside of the abdominal wall, and unreachable from the outside.They had some suspicion that there was likely a malfunction with this particular drain at least one day beforehand, as the drain output abruptly dropped to basically zero for the day prior to and day of removal.The drain on the other side continued to have output.They knew further it was not kinked in any way because of direct visualization during the case, and the fact that the drain had a fair amount of output in the days leading up to removal.They also had imaging from (b)(6).4 days prior to this incident, showing both drains in appropriate positioning.It did result in patient needing to return to or for definitive management with laparoscopic retrieval.There is no potential for further harm to the patient as a direct consequence of this complication, beyond standard post-surgical risks discussed during the informed consent process.
 
Event or Problem Description
It was reported that wound drain was incompletely removed from the patient with remnant piece lodged in abdomen of the patient.Patient underwent liver surgery and had two round jp drains intra-operatively.Due to decreased serosanguinous drainage, it was appropriate clinical timing for removal.On the date of removal, area was prepped, suture only was cut, drain was briefly rotated to ensure suture was removed in its entirety.Dressing supplies were gathered and when attention was turned to remove the drain, it had already fallen out.Based on the tip of the drain, as well as the length of the removed drain tubing, it was clear it had not been removed in its entirety.Follow up imaging revealed retained fragment of the jp drain in the abdomen.They reviewed surgical supplies that may have contributed to the integrity of jp drain used.Per follow up received via email on24apr2024, they performed the removal of wound drain themselves.They had cut only the suture with the suture scissors, never having made any contact with the drain tubing itself.The tubing was not pulled on at all, and simply fell out when the drain was picked up with the intention of removing it.The segment where the fracture occurred was inside of the abdominal wall, and unreachable from the outside.They had some suspicion that there was likely a malfunction with this particular drain at least one day beforehand, as the drain output abruptly dropped to basically zero for the day prior to and day of removal.The drain on the other side continued to have output.They knew further it was not kinked in any way because of direct visualization during the case, and the fact that the drain had a fair amount of output in the days leading up to removal.They also had imaging from 11april.4 days prior to this incident, showing both drains in appropriate positioning.It did result in patient needing to return to or for definitive management with laparoscopic retrieval.There is no potential for further harm to the patient as a direct consequence of this complication, beyond standard post-surgical risks discussed during the informed consent process.
 
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was available for evaluation and further investigation did not result in any additional findings.Although a root cause could not be definitively identified, based on the risk documentation review, a potential root cause for this type of failure could be ¿drain was manufactured incorrectly (dimensions or material not to spec, not cured for the appropriate amount of time etc.)".However, there was insufficient information to confirm this potential root cause.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: "indications: wound drains are used to remove exudates from wound sites.Warnings: an effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir suction must be maintained in order for the system to function properly.Verify that the system is functioning properly.If the system is not maintained properly, surgical complications, including hematomas, may result.In the event of occlusion of the drain, all wound drainage via the drain ceases.Careful attention to the drain will minimize the possibility of this problem.If occlusion does occur, the drain can be aspirated by connecting suction to the reservoir outlet or temporarily disconnecting the drain from the reservoir and applying suction directly to the drain.If an air-tight seal between the drain and the skin where the drain emerges is not achieved, the air leak must be rectified or the system must be converted to open drainage.An airtight seal between all system components (drain, adaptor and reservoir) is necessary for proper system function.Leaving the soft silicone elastomer drain implanted for any period of time so as to cause tissue ingrowth around the drain can interfere with easy removal and may effect the performance of the drain.The surgeon should monitor the patient¿s rate of wound healing.Evacuators should be used in cardio-thoracic surgery only after the lung is fully expanded and all air leaks have sealed.Drain perforations or channels must lie within the wound or cavity to be drained, otherwise inadequate drainage may result.To avoid the possibility of drain damage or breakage: · avoid suturing through drains.· drains should lie flat and in line with the skin exit areas.· particular care should be taken to avoid any obstacles to the drain exit path.· drains should be checked for free motion during closure to minimize the possibility of breakage.· drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or sharp instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.· surgical removal may be necessary if drain is difficult to remove or breaks." h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
CHANNEL DRAIN
Common Device Name
WOUND DRAIN
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key19309385
Report Number1018233-2024-02697
Device Sequence Number3102056
Product Code GBX
UDI-Device Identifier00801741049705
UDI-Public(01)00801741049705
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Catalogue Number072188
Device Lot NumberNGDU1426
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2024
Supplement Date Received by Manufacturer05/31/2024
Initial Report FDA Received Date05/14/2024
Supplement Report FDA Received Date06/03/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown